GEORGE S. HUGHES JR., M.D.
To the editor: Neftel and associates (1) and Miro and associates (2) have recently described several cases of penicillin-induced neutropenia. In both letters, high doses of methicillin, nafcillin, oxacillin, cloxacillin, and penicillin G have been reported to produce leukopenia. The incidence of induced neutropenia has been reported to be between 7% to 16%. With smaller doses of penicillin, the complication is extremely rare and has not been reported with ampicillin (1, 3). We report a case of neutropenia and thrombocytopenia secondary to administration of oral ampicillin.
A 30-year-old, white woman was admitted with a clinical diagnosis of pelvic inflammatory disease
Learn more about subscription options.
Register Now for a free account.
HUGHES GS. Ampicillin and Hematologic Effects. Ann Intern Med. 1983;99:573. doi: 10.7326/0003-4819-99-4-573_1
Download citation file:
Published: Ann Intern Med. 1983;99(4):573.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only